21.06.2021

It turns out the contraceptive pill could be the cause of your hyperpigmentation

Hyperpigmentation is the result of the over-production of melanin – our skin’s natural pigment. Acting as a natural suncream, melanin works to protect our skin from harmful UV rays. Therefore, when we spend prolonged time in the sun, our skin produces more and more melanin, often resulting in the production of dark sun spots. 

If you’ve ever experienced the perils of hyperpigmentation, you’ll know just how difficult it is to beat. You can layer up SPF and slather on all of the Vitamin C you like, but reducing the appearance of those pesky dark spots can be hard work.

But that’s not to say sun exposure is the only cause. In fact, according to Dylan Griffiths, Medical Manager at Eucerin, your contraceptive pill could be responsible for your uneven skin pigment. “Melasma is a condition where larger patches of hyperpigmentation develop mainly on the face. Although it can affect both men and women, melasma is most common in women,” says Dylan.

“Several factors can contribute to developing melasma, including pregnancy and using hormonal drugs such as birth control pills and hormone replacement. A theory between the relationship of pigmentation and hormones is thought to be due to the female sex hormones oestrogen and progesterone stimulating the overproduction of melanin when skin is exposed to the sun.”

If you’re worried that your pill could be causing you to develop some unsightly pigmentation, here’s what you need to do…

Speak to your GP

Don’t worry, we’re not here to tell you that you have to come off the pill. However, if your melasma is seriously getting you down, booking in a visit to your GP might be a good idea.

While you might have to be prepared to deal with some trial and error, a variety of pills with differing hormone levels that might not have such prominent side-effects are available. Your doctor should be able to advise on different alternatives.

Prevent development

There are some preventative measures that can be taken to stop any existing hyperpigmentation from spiralling out of control.

“When dealing with prevention of hyperpigmentation, sun protection is the most significant step. It is important to remember that the sun’s rays affect skin even on cloudy days (80% of the sun’s harmful effect still hit the skin on cloudy days), so it’s vital to give your skin the daily protection it needs with an effective UVA and UVB protection,” warns Dylan.

Minimise appearance

Gone are the days of relying on heavily-scented Vitamin C creams to minimise dark spots, now an array of effective ingredients are available on the shelves.

Dylan advises: “While prevention is best, once you have hyperpigmentation there are steps you can take to help fade the spots and prevent their reappearance. Opt for dermocosmetic treatments that have been formulated to address hyperpigmentation and are clinically and dermatologically proven to be effective.”

“Actives commonly used to treat hyperpigmentation include Arbutin, Azelaic Acid, Kojic Acid and Resorcinol derivatives. They’re non-invasive and can be used year-round, as part of your daily skincare routine.”

Wondering where to start? Here, we’ve rounded up the most effective products at reducing the appearance of dark spots.

Leave a Reply

Your email address will not be published. Required fields are marked *